Top 10 Strangest Side Effects Antibiotics Can Give You
Before we begin, let me point out that this condition is rarely encountered; however, its symptoms are so serious all of us should be aware of it.
Stevens-Johnson syndrome, or SJS, affects the mucous membranes and the skin; think of mucous membranes as an outer protective layer of internal organs such as the lungs, mouth, or throat.
Sometimes SJS can appear as a side effect of certain medication, antibiotics included. It’s difficult to detect it because it usually starts off as a flu, with sore throat or fever. Shortly afterwards, you may also experience the following:
- Skin pain
- Painful rashes
- Swelling of the tongue or face
What you can do: People with a weak immune system, those with autoimmune disorders or those with a family history of SJS have a higher risk of developing this reaction at some point. Make sure to mention these details to your doctor before starting any antibiotic treatment.
Call your doctor: If you start experiencing any of the symptoms listed above, call 911 or go to the emergency room right away. SJS is a life-threatening condition that may require immediate medical help.